Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Can amoxocillin make your tot hyper?

My son has a sinus infection and has been taking amoxicillin for a few days. I have noticed that he his happier and it is clearing up the infection, but he appears to be very wound up. He seems to be having a lot of melt downs and is taking a long time to soothe at nap. I was just wondering if that could have anything to do with the medicine. Any ideas????

Answer Question
 
mazonmom

Asked by mazonmom at 3:30 PM on Feb. 3, 2009 in Health

Level 3 (25 Credits)
Answers (7)
  • I google it and couldn't find anything on the problem. So I am thinking that the child's body is healing and that this change is causing the acting out. Being sick has drained his resources, and he is showing the effects of being wrung out and in a weakened condition because of the illness.
    Bmat

    Answer by Bmat at 3:47 PM on Feb. 3, 2009

  • OMG yes!!!! My 7 year old is not allowed to take it anymore. Let me tell you my story. My son is so well behaved, he never gets in trouble. A couple years ago my sister called me in tears and said he was out of control (I was at school). I went home and he turned over every chair in the house, he took all of his clothes off the hangers in his room, he threw all his toys off the shelf. He bit my sister, he threw the plant down the stairs. I thought it was so out of character but kind of pushed it off. Last year he crawled in the washer and got stuck, he stood on top of the fridge (yes fridge) and knocked a picture down. He stuck his hand on the grill. He stood on top of the fence railing. I called my mom crying, told her I didn't know what the hell was wrong with him because he NEVER acts that way. She asked if he was on any medicine. I said yes, penicillin.
    a_and_j_momma

    Answer by a_and_j_momma at 4:33 PM on Feb. 3, 2009

  • cont...she said to read the pamphlet that came with it and look at the side effects. One of the side effects are "abnormal thoughts or behavior." I thougth back to when he acted out before and called the doctor and checked to see if he was on any medicine with penicillin in it at the time. I had taken a picture with my camera of his room when he acted out before and sure enough. The dates matched!!! Needless to say, he cannot have it anymore!!! It can cause them to act different.
    a_and_j_momma

    Answer by a_and_j_momma at 4:36 PM on Feb. 3, 2009

  • http://www.mayoclinic.com/health/drug-information/DR600253

    Look towards the bottom: It says agitation, anxiety, confusion, etc
    a_and_j_momma

    Answer by a_and_j_momma at 4:41 PM on Feb. 3, 2009

  • Thanks for the responses. He definitely has agitation and anxiety! a and i momma I'm feel for everything that you have been through. That is horrible. Luckily my son's behavior is not to that extreme. I'm glad that you were able to figure out that the medicine was the cause of your sons behavior.
    mazonmom

    Answer by mazonmom at 4:58 PM on Feb. 3, 2009

  • Thanks! Me too. As soon as I realized that was the cause he was off. I warned his school that if he was found standing on top of a school bus, that was why lol. Luckily he didn't hurt himself.
    a_and_j_momma

    Answer by a_and_j_momma at 5:32 PM on Feb. 3, 2009

  • OMG I feel ur pain! My 22 month old is usually a playful little boy, but since he's been on Amoxicillian for the past three days for a bacterial infection around his mouth and chin - he's been a terror! I also cried calling my mother confused with his behavior. The side effects caused him to scream and kick uncontrollably...an hour or so after he ingested the medicine. So I would get fits of rage from him twice a day...once in the afternoon before his nap and then at night after my husband and I put him to bed. The "night terrors" were the worst as he would get up in his bed and scream and cry until we came in to console him...which also doesn't work much as the medicine caused him to not even want to be held by his own mommy! :( As awful as it is experiencing this, my doctor, husband and I all agree that only 7 more days of agitation is tolerable compared to him not using the meds. His infection would worsen and spread.
    MamaLisaLisa123

    Answer by MamaLisaLisa123 at 12:46 AM on Apr. 24, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.